Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2005, 6:51 PM CDT for Pottawatomie County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2005, 6:51 PM CDT (23:51 UTC)
- Expired
- Apr 10, 2005, 7:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 102351 SVRTOP KSC149-110015- /O.NEW.KTOP.SV.W.0019.050410T2351Z-050411T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 651 PM CDT SUN APR 10 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 715 PM CDT * AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ST. MARYS...OR ABOUT 24 MILES NORTHWEST OF TOPEKA...MOVING NORTH AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... EMMETT... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3953 9603 3915 9603 3919 9607 3923 9624 $$
1 follow-up statement
000 WWUS53 KTOP 110012 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 712 PM CDT SUN APR 10 2005 KSC149-110022- /O.EXP.KTOP.SV.W.0019.000000T0000Z-050411T0015Z/ POTTAWATOMIE- 712 PM CDT SUN APR 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POTTAWATOMIE COUNTY EXPIRES AT 715 PM CDT... AT 712 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3953 9603 3915 9603 3919 9607 3923 9624 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:30 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 10, 4:30 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT SUN APR 10 2005 .DISCUSSION... SHOWERS DURING THE MORNING OVER CENTRAL KANSAS INTENSIFIED DURING THE AFTERNOON WITH HEATING AND H500 SHORTWAVE. THESE STORMS WERE PUSHING NORTH OF THE FORECAST AREA BY LATE AFTERNOON. MAIN CONCERN OVERNIGHT IS THE AMOUNT OF ADDITIONAL CONVECTION. DRY LINE FROM SOUTHWEST KANSAS INTO WESTERN OKLAHOMA HAS HAD TROUBLE FIRING ACTIVITY WITH MOST CONVECTION LIMITED TO NORTH AND NORTHEAST OF THE SURFACE LOW. THE LOW CENTER WILL BE MOVING NORTHEAST WITH H700 STEERING FLOW CONTINUING TO PUSH STORMS NORTH AFTER INITIATION. MOST 12Z MODELS CONTINUED TO SHOW WIDESPREAD ACTIVITY OVERNIGHT...BUT 18Z VERSIONS ARE TRENDING TOWARD 12Z NGM THAT HAD MOST CONVECTION SHUTTING OFF AFTER MIDNIGHT. LOWERED POPS LATER TONIGHT AND EARLY MONDAY WITH CORE ENERGY BEING SPLIT AS H500/H700 LOW CENTER ELONGATES WITH TWO DISTINCT CENTERS BY 18Z MONDAY. THIS SHOULD ALLOW PRECIP TO SPREAD NORTH ALONG SURFACE STATIONARY FRONT IN NEBRASKA WITH ADDITIONAL ENERGY TO THE SOUTH OF THE AREA. SURFACE FRONT SLIDES INTO THE NORTHCENTRAL COUNTIES MONDAY MORNING BUT WILL BE SLOW TO EXIT THE EAST WITH THE SLOW MOVING UPPER LOW. THUNDER THREAT SHOULD SUBSIDE MONDAY EVENING AS THE FRONT CONTINUES SOUTHEAST LEAVING ONLY A CHANCE FOR RESIDUAL SHOWERS. DUE TO THE ELONGATED-DUMBBELL ORIENTATION OF THE UPPER SYSTEM... EXPECT ENOUGH FORCING TO CREATE A BACKDOOR FRONTAL EFFECT WEDNESDAY AFTERNOON/EVENING. THIS WILL ALLOW HIGH PRESSURE TO BUILD IN FROM THE NORTHEAST AS SURFACE WINDS SHIFT FROM NORTHWEST TO NORTHEAST THURSDAY AFTERNOON. THURSDAY THROUGH SUNDAY...H500 LOW WILL BE OVER THE SOUTHEAST U.S. WITH RIDGING SPREADING ACROSS THE FORECAST AREA. THE SURFACE BACKDOOR FRONT WILL BE WASHING OUT AND/OR MOVING NORTHEAST AS A WARM FRONT. MODELS ARE ABOUT 12-18 HOURS SLOWER WITH LATE WEEK SYSTEM (NO SURPRISE). WHILE WE MAY SEE SOME ISOLATED STORMS ON FRIDAY AS MOISTURE RETURNS AND WEAK SHORTWAVES BEGIN CROSSING AREA...EXPECT BETTER CHANCES FROM LATE FRIDAY NIGHT THROUGH SATURDAY AS NEXT SURFACE FRONT MOVES TO THE SOUTHEAST FROM NEBRASKA. BETTER ENERGY WITH THIS WAVE WILL BE ACROSS THE NORTHERN PLAINS WITH OUR AREA ON THE SOUTHERN END. THE AREA REMAINS IN SOUTHWEST H500 FLOW AND EXPECT SURFACE FRONT TO STALL/DISSIPATE ACROSS OR JUST SOUTH OF THE AREA WITH HUMIDITY LEVELS LINGERING FAIRLY MOIST. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 10, 4:44 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 444 PM CDT SUN APR 10 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-111000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 444 PM CDT SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE THIS EVENING...SOME POSSIBLY SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE FOR THUNDERSTORMS CONTINUES ON MONDAY...WITH ANOTHER CHANCE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Apr 10, 3:12 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL MANHATTAN 39.18N 96.57W
04/10/2005 1.00 INCH RILEY KS TRAINED SPOTTER
SEVERAL REPORTS FROM SPOTTERS WESTERN SIDE OF MANHATTAN.
&&
BNLocal storm report, Apr 10, 3:22 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 7 SW MORROWVILLE 39.77N 97.26W
04/10/2005 0.88 INCH WASHINGTON KS TRAINED SPOTTER
&&
BNLocal storm report, Apr 10, 4:21 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL WHITE CITY 38.80N 96.74W
04/10/2005 0.88 INCH MORRIS KS TRAINED SPOTTER
0250 PM HAIL 3 E JUNCTION CITY 39.03N 96.78W
04/10/2005 0.88 INCH GEARY KS LAW ENFORCEMENT
NEAR MILE MARKER 300 ON INTERSTATE 70 AT GRANDVIEW
PLAZZA. WINDS ESTIMATED 55 TO 60.
0305 PM HAIL MANHATTAN 39.18N 96.57W
04/10/2005 1.00 INCH RILEY KS TRAINED SPOTTER
SEVERAL REPORTS FROM SPOTTERS WESTERN SIDE OF MANHATTAN.
0320 PM HAIL 7 SW MORROWVILLE 39.77N 97.26W
04/10/2005 0.88 INCH WASHINGTON KS TRAINED SPOTTER
&&
BNLocal storm report, Apr 10, 6:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 SE ESKRIDGE 38.85N 96.10W
04/10/2005 1.00 INCH WABAUNSEE KS TRAINED SPOTTER
GROUND ALMOST WHITE FROM HAIL. NO WIND.
&&
BNSpecial weather statement, Apr 10, 6:41 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 641 PM CDT SUN APR 10 2005 KSZ008>011-020>023-034>038-110540- CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-MORRIS-NEMAHA-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... JUNCTION CITY...MANHATTAN AND MARYSVILLE 641 PM CDT SUN APR 10 2005 ALTHOUGH THE SEVERE THUNDERSTORM WATCH NUMBER 142 HAS BEEN CANCELLED...ISOLATED REPORTS OF SEVERE WEATHER MAY CONTINUE...AND THE SEVERE THUNDERSTORM WATCH WILL CONTINUE UNTIL 8 PM FOR MARSHALL...NEMAHA...POTTAWATOMIE...AND WABAUNSEE COUNTIES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 10, 6:50 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 650 PM CDT SUN APR 10 2005 KSZ008-009-020-021-034>037-110500- CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER... CONCORDIA AND JUNCTION CITY 650 PM CDT SUN APR 10 2005 TORNADO WATCH NUMBER 146 IS IN EFFECT UNTIL MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON CLOUD CLAY OTTAWA GEARY DICKINSON MORRIS SOME CITIES IN THE WATCH ARE... ABILENE JUNCTION CITY CLAY CENTER CONCORDIA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:23 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 22 min |
| Apr 10, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 22 min |
| Apr 10, 3:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Apr 10, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 25 min |
| Apr 10, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 31 min |
| Apr 10, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 37 min |
| Apr 10, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.